• Welcome! It’s great to see you.

    If you'd like to talk with people who know what it's like

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

Lithium / sleep

F

fer1

Well-known member
Joined
Nov 14, 2020
Messages
118
Location
Ireland
Hi I am not Bupolar but prescribed Lithium for unipolar. 1000mg with Mirtazipine 15.
Does anyone find that Lithium helps with sleep? I am on it about 6 months now.
But find over the past couple of months, I am waking earlier and earlier.
Any experiences with Lithium and sleep out there?
I wanna get off the stuff. Gonna ask my psych to wean me down slowly.
But it might be the Mirtazipine that is fading in my case.
 
U

Uther

Well-known member
Joined
Nov 28, 2020
Messages
74
Location
Earth
I was on lithium for almost a year, I didnt notice it affect my sleep at all
 
F

fer1

Well-known member
Joined
Nov 14, 2020
Messages
118
Location
Ireland
Yes, it is only in the past couple of months that I have realised that it is quite sedating. I'm half afraid to get off it but I guess a slow ,slow taper is the solution.
 
L

LadyDomino

Well-known member
Joined
May 7, 2019
Messages
526
Location
Dorset
I'm on Lithium and have been for many years. It hasn't affected my sleep patterns.
 
F

fer1

Well-known member
Joined
Nov 14, 2020
Messages
118
Location
Ireland
I'm on Lithium and have been for many years. It hasn't affected my sleep patterns.
Thanks for your feedback.
What kind of dose are you on?
I'm hoping to reduce from 1000 to 600 eventually. But I am large and they are probably dosing according to size and weight.
 
HLon99

HLon99

Well-known member
Joined
Apr 15, 2020
Messages
898
Location
London, UK
Bare in mind, I have never taken lithium, so I have no first hand experience with it. Lithium is primarily a mood stabiliser aimed to prevent episodes of mania and depression in bipolar disorder. It can also help as an augmentation agent in unipolar depression. In bipolar it can help with sleep by quelling episodes of mania, which typically cause insomnia, in unipolar I'm not so sure how thats supposed to work. Beyond that, I haven't really heard of lithium being used to treat sleep disorders, its mostly supposed to be non-sedating. The mirtazapine ought to be helping though.
 
F

fer1

Well-known member
Joined
Nov 14, 2020
Messages
118
Location
Ireland
Thanks for your feedback. I certainly hope that it is the Mirtazipine that makes me sleep. My psych says that it has a sedative effect. But she says that Lithium does also. My aim is to get off Lithium slowly. I guess I will see how my sleep goes as I begin to taper Lithium.
 
Blue Opal

Blue Opal

ACCOUNT CLOSED
Joined
Oct 28, 2020
Messages
276
Location
The Netherlands
I find that lithium helps me sleep, but that might be because it boosts the seroquel I'm on. I was on 600 mg but had to go down to 400 because of side effects, and after lowering the dose I couldn't sleep anymore.
Lithium is said to 'reset' your biological clock, in that way it could improve your sleep.
Mirtazapine is definitely sedating too, especially on a low dose. For me it eventually triggered a manic/psychotic episode though due to insomnia; I suddenly stopped sleeping. So I'd be careful with that, especially if you're not on a mood stabiliser.
 
F

fer1

Well-known member
Joined
Nov 14, 2020
Messages
118
Location
Ireland
That's interesting. Thanks. I also have the impression that Lithium is helping me sleep. Although I HATE the stuff. I'm on 100mg, which I suppose is big. And like you, I'm afraid that lowering the dose will cause me sleep problems. It's a real catch 22 situation.
And I will only know if it is Mirtazipine or Lithium that is helping me sleep when I remove/ reduce one of them.
 
Blue Opal

Blue Opal

ACCOUNT CLOSED
Joined
Oct 28, 2020
Messages
276
Location
The Netherlands
I would like to add that I'm officially bipolar, but I'm not so sure about it, since I've only had two manic/psychotic episodes in 14 years and they both happened when I was on antidepressant monotherapy. There is a controversy on antidepressant-induced mania and whether or not it only happens to bipolar people.
If you want to come off lithium, do it slowly. My psychiatrist advised me to go from 600 to 400, but when I experienced insomnia, I went back up to 500 and my sleep improved. It was still not good but it recovered quite quickly (within two weeks).
1000 mg is not that much, it is a normal dose, especially if you're large. I am on a fairly low dose myself but I'm a relatively small person.

Anyway, all the best with tapering!
 
F

fer1

Well-known member
Joined
Nov 14, 2020
Messages
118
Location
Ireland
Thanks very much . I think I will take your advice and ask for a slow taper. If it causes problems with sleep doctor can always bump it up. Just the side effects are rotten and I'm desperate to see if I can reduce them.
 
Blue Opal

Blue Opal

ACCOUNT CLOSED
Joined
Oct 28, 2020
Messages
276
Location
The Netherlands
Yeah I get you, the higher dose gave me bad side effects as well. You don't need a high dose if you only want an antidepressant effect. The higher doses are more to prevent mania. I think a reduction for you might very well eliminate most side effects as it did for me.
 
L

LadyDomino

Well-known member
Joined
May 7, 2019
Messages
526
Location
Dorset
Thanks for your feedback.
What kind of dose are you on?
I'm hoping to reduce from 1000 to 600 eventually. But I am large and they are probably dosing according to size and weight.
I'm on 600mg taken at night. The GP advised me that different brands of Lithium are absorbed differently so maybe worth talking to a pharmasist for advise then to your doctor.

Just the side effects are rotten and I'm desperate to see if I can reduce them.
If your getting side effects such as horrendous shakes, you might be suffering from Lithium toxicity - that is too much Lithium in your blood. I have blood tests every 3 months to check for this.

I have found through experience that if I vary amount of caffine (more and less per day) I have I get side effects. Also if I take ibruprofean the absorbtion of the lithium varies and causes side effects. Grapefruit and alcohol are MAJOR no no for similar reasons
 
Similar threads
Thread starter Title Forum Replies Date
M Lithium compared to antipsychotic Bipolar Forum 4
U Lithium Kidney Side Effects Bipolar Forum 15
U Lithium experiences Bipolar Forum 5
U Lithium and water intake Bipolar Forum 12
U Lithium and Risperidone Bipolar Forum 22
T Excessive thirst,dry mouth from Lithium a SOLVED/remedy Bipolar Forum 15
F Lithium - Tapering Bipolar Forum 9
dubblemonkey I think lithium is poison Bipolar Forum 12
K Is lithium always prescribed in relation to bi polar? Bipolar Forum 14
H Do people on Lithium find it hard to stay hydrated? Bipolar Forum 10
H Lithium and sexual side effects Bipolar Forum 10
floater Lithium don't work Bipolar Forum 8
manicmonday Dieting while on lithium Bipolar Forum 3
S Has anyone ever changed from lithium to a different mood stabiliser? Bipolar Forum 14
F Lamictal or Lithium? Bipolar Forum 18
manicmonday Swapping meds from Risperidone to Lithium Bipolar Forum 5
N Microdosing elemental lithium taking lithoum orotate Bipolar Forum 5
K girlfriend said she got prescribed lithium for "stress" Bipolar Forum 18
J lithium is making my hair look crazy :( any ideas to help? Bipolar Forum 3
B Changing from Lithium tablet to capsule a difficult transition? Bipolar Forum 2
B Lithium and shaking hands Bipolar Forum 4
J Lithium and other medication male fertility Bipolar Forum 1
F Getting back on track - sleep and Li taper Bipolar Forum 18
T can sleep take away a manic episode? Bipolar Forum 19
Angelove72 Manic 48+ hours oh god now need sleep Bipolar Forum 4
H Can't sleep! Anyone else so I'm not alone Bipolar Forum 23

Similar threads

Top